Wyoming, 2026

High Wind in Wyoming, January 5, 2026

January 5, 2026 · NWS CYS · 3 events in 3 counties and zones

Strong pressure gradients over the Laramie Range lead to high winds in some of the southeast Wyoming wind prones.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong pressure gradients over the Laramie Range lead to high winds in some of the southeast Wyoming wind prones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 5, 4:20 AM MST, 1 hour 6 minutes earlier. Its key messages:

  • Another round of high winds are possible today, with High Wind Watches in effect for Bordeaux, Platte County, and the South Laramie Range and Foothills.
  • Mountain snow is expected across the Sierra Madre Range through Monday night. A Winter Weather Advisory is in place.
Area forecast discussion, Jan 5, 4:20 AM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 AM MST Mon Jan 5 2026

.KEY MESSAGES...

- Another round of high winds are possible today, with High Wind
  Watches in effect for Bordeaux, Platte County, and the South
  Laramie Range and Foothills.

- Mountain snow is expected across the Sierra Madre Range
  through Monday night. A Winter Weather Advisory is in place.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 230 AM MST Mon Jan 5 2026

Wind wind go away, come back another day. Well, after a brief
'lull', strong winds will make a triumphant return across portions
of southeast Wyoming this morning, primarily for our known wind
prones and prone adjacent areas along I-25. Why is this happening
again? We have a few factors in play, a 250mb jet maximum sliding
across our CWA along with 55 knot 700mb winds. With ample
subsidence, these winds will mix down to the surface where a tight
pressure gradient and a lee-side trough is in place. All these
ingredients working together will elicit strong winds once again,
primarily in the 25 to 35 mph range with gusts to 65 mph, through
this afternoon. So, High Wind Watches are in effect and may be
upgraded to Warnings later this morning. In other news, weak ridging
aloft is sliding off to the east which is allowing a shortwave to
ride up the backside into western portions of our CWA. With this
energy, ample mid-level moisture, and mountainous topography aiding
in orographic lift, accumulating snow is likely now into this
evening across the Sierra Madre Range. And as such, a Winter Weather
Advisory is in effect through 11pm this evening. Some of the lower
elevations in the vicinity of the Sierra Madre Range may see snow as
well. Also, something you don't normally see this time of year, with
decent instability parameters and Hi-Res guidance reflectivity
indicating convective storms, heavy snowfall at times is likely
along with a potential rumble of thunder for portions of Carbon
County, including the Rawlins area this morning and afternoon.

Looking ahead into Tuesday, we are anticipating another round of
strong winds with a 700mb jet maximum of 75 knots sliding in and
enough subsidence bringing these winds to the surface. So, by
Tuesday afternoon, the wind prones and wind prone adjacent areas
across southeast Wyoming may be impacted by high winds once again
which will continue into the nighttime hours. All this may bring the
need for more wind products, stay tuned... With all this wind talk
out of the way, what will the temperatures be doing in the short
term? Highs today will be a few degrees cooler then yesterday as
cooler air aloft filters in. Even so, our forecast highs will still
be above average for this time of year with 40s west of I-25 and 50s-
60s east of the corridor. Monday night lows will dip to around 30
for many locations across the CWA. Tuesday, much of the same regards
to highs and lows, but a smidgen cooler.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 300 PM MST Sun Jan 4 2026

No major changes to the long term forecast. Please see previous
discussion...

The long term will be characterized as active. The period will start
with weak northwest flow over the region with a shortwave
disturbance embedded within it which will bring windy conditions
Tuesday evening through Wednesday as well as light mountain snow. By
Wednesday night into Thursday morning, the southwest flow will have
shifted farther to the east with slight chances (<10%) of low
elevation light snow.

Primary concern through the long term will be the high winds that
will accompany the disturbance that will cross the region late
Tuesday evening and persisting through Wednesday morning. Surface
wind guidance also shows strong low level winds and in-house
guidance shows Bordeaux seeing nearly 80-90% probabilities of
sustained between 38-48 kts (43-55 mph) Tuesday evening into
Wednesday morning with gusts between 55-63 kts (63-72 mph). 700 mb
deterministic guidance shows another strong 700 mb jet lining up
along the ridge lines and out across some of the lower terrains with
peak gusts of 72-78 kts (82-89 mph) Tuesday night which signals high
probabilities the winds will mix down to the surface with 80-90%
confidence. All this leads to higher confidence (90-100%) that there
will be a high wind event occurring Tuesday evening through
Wednesday morning.

Tuesday evening models are in firm agreement with the upper level
flow aloft being slightly northwest. This will dampen the amount of
snowfall expected along the ranges. 72 totals have dropped
significantly between the last runs with models now showing less QPF
over the region. Tuesday night into Wednesday morning there is no
accumulation expected. However, by Wednesday morning, models show
the flow aloft to shift to the southwest. This will allow for some
moisture advection into the region. Deterministic guidance does
show some precipitation coming in over the mountains, but QPF
amounts have dropped and the Sierra Madres are only looking at up to
inches between Wednesday and Thursday with 60-70% confidence, while
the Snowy Range will see 55-65% confidence in 0.5-1 inch. Thursday
to Friday there is 50-70% confidence in the Sierra Madres seeing an
additional 3 inches and the Snowys seeing 1 inch. By Friday, models
become a bit more diverged and snow accumulations drop off to little
to no accumulations.

Lastly, while clusters show a bit of divergence in the models with
the incoming trough with regards to positioning and timing, models
do agree on at least there being southwest flow aloft through the
period. As the southwest flow aloft continues to build, temperatures
will begin reflecting the cooler temperatures and by Thursday,
temperatures east of Laramie Range will see highs below 50. These
temperatures Thursday are still averaging nearly 10 degrees above
normal, however, the trend in the long term is downward through the
early weekend before another possible swing in the warming direction
may return.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 420 AM MST Mon Jan 5 2026

VFR conditions will prevail across all terminals, except KRWL, for
the entirety of this TAF period. Precipitation chances will impact
KRWL through about 03Z Tuesday, dropping to MVFR CIGs and VIS in
light RA or SN. If a heavy band of SN moves over or near KRWL,
aviation conditions may drop to IFR or LIFR. Otherwise, winds
will be the primary aviation concern with gusty winds affecting
all terminals at varying times and magnitude. In general, expect
gusts in the 25-45 knot range, higher end for KRWL, KLAR, and
KCYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ106-107-
     116-117.
     Winter Weather Advisory until 11 PM MST this evening for
     WYZ112.
NE...None.

&&

SHORT TERM...RZ
LONG TERM...WFOCYS/RZ
AVIATION...RZ
Hazardous weather outlook, Jan 5, 3:03 AM MST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
303 AM MST Mon Jan 5 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
303 AM MST Mon Jan 5 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Another round of high winds are possible today, with High Wind
  Watches in effect for Bordeaux, Platte County, and the South
  Laramie Range and Foothills.

- Mountain snow is expected across the Sierra Madre and Snowy
  Ranges today. Greatest amounts in the Sierra Madres, so a Winter
  Weather Advisory is in place.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Mild temperatures will continue as ridging aloft dominates
  weather conditions.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, East Platte County

When
January 5, 5:26 AM MST to 6:00 AM MST
Where
East Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Frequent gust of 50 to 55 MPH were recorded along Interstate 25 from WYDOT sensors. A maximum gust of 60 MPH from a WYDOT sensor at Coleman was recorded at 5:26 AM MST on 1/5.

High Wind, South Laramie Range Foothills

When
January 5, 10:22 AM MST to 11:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Frequent gusts between 50 and 55 MPH were recorded at the Whitaker WYDOT sensor along Interstate 25. The maximum gust was 59 MPH and occurred at 10:22 AM MST on 1/5.

High Wind, Central Laramie Range and Southwest Platte County

When
January 5, 1:42 PM MST to 2:46 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent gusts between 50 and 55 MPH were recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 60 MPH and occurred at 2:46 PM MST on 1/5.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301235, 1301243, 1301238.